Lare treatment side effects

  • 11 replies
  • 36 subscribers
  • 720 views

Good evening.

I hope everyone had a lovely Christmas. I'm going into week 6 of my treatment tomorrow and the localised side effects have started to step up. I was wondering if anyone had any side effects in their lady bits during treatment and had any tips for how to manage. For me, the side effects here have been more pronounced than in the area of cancer treatment. My parts are stollen, itchy and very sore. My doctor keeps saying this is to be expected but its making me anxious because no-one else I've spoken to seems to have mentioned this.

Happy boxing day. Hope people don't mind vagina talk along side their Christmas left overs.

  • Hi Feather,

    Well, you're not alone. My lady bits weren't as badly affected as my back passage but they suffered too. Soaking in epsom salts, peeing underwater, and going commando and letting all the nether skin just be in the air with no ointments or clothing were the only things that brought me any relief.

    Happy Boxing Day and huge congrats on going into your last week of treatment! You'll get all the recovery over with early in the year and move forward confidently into 2024.

    Hugs

    Suz

  • Hi  , like you I seemed to be affected front as well as back, if anything a little worse at the front during treatment although the back got a little worse after treatment had finished. I suppose it can depend on the position of your tumour therefore where the radiotherapy is aimed. I would take Piriton to combat the itch along with lots of the creams prescribed at clinic, I always made sure I had a jug of water by the loo & poured it over when I needed to wee, it diluted it so it didn’t burn so much.

    I hope this next week passes quickly for you then you’ll soon be into the healing phase. Happy Boxing Day & really don’t worry Christmas leftovers go with anything including foof talk! 

    Nicola 

  • Hi,

    I sorry to hear you’re going through this but  certainly had sore and swollen “bits”, and I’m sorry to say it got really bad after treatment had ended, albeit my skin did heal quickly once it was over the worst.  I used a peri bottle to squirt warm water as I peed which really helped.  My perineum split and was really sore for a few days.  I used Polymem dressings constantly for the worst couple of weeks which really helped.

    Im now nearly 4 months past treatment and still haven’t had sex as I’m still really sore.  I know we need the chemo-radio but it really is a barbaric treatment.

    Hang in there, I hope you feel better soon.

    Kate

  • Feather 653

    I am so sorry that no one told you in detail about what to expect in side effects - not everyone is badly affected but I certainly was.  I think all of us suffered side effects, some worse than others.  At my first appointment with the clinical oncologist he told me that I would probably need opioid-based painkillers towards the end of treatment, and I certainly did.  I didn't take them for long as they caused chronic constipation which is no joke when the back passage is so raw, so if you are offered them to help with the pain make sure that you take stool softeners alongside.  I had burns front to back but fortunately I didn't experience itching.  Quite a number have and found that anti-histamine helped.

    Have you been offered any medication at all?  The treating team normally have an array of ointments and gels they can prescribe that can help you through the next couple of weeks when your symptoms will peak.  Please talk to them on your next visit, you really shouldn't have to grin and bear it because 'it is to be expected'.  Grrrr!

    It isn't too late to order a Sitzbath (Amazon), a plastic bidet that sits on your loo and where you can lower your bits into and it really does help.  I even used mine for bowel movements as it was less painful under lukewarm water (a bit more graphic if you are having your Christmas leftovers!)

    You really in the last lap so well done, just a few more days, home, no more daily visits, just be really kind to yourself and let your body recover.

    Happy Boxing Day to you too

    Irene xx

      

  • Good morning Feather, yes I certainly did have external sore bits mainly front than back. I think we all vary with regards to side effects and some times what you put might frighten the hell out of newbie’s and it may never happen to some of them. When I started treatment I used an excellent get called StrataXRT right at the start of my treatment which isn’t provided on the NHS but held my skin together pretty well right through but just inside my labia became swollen and exuded green pus that would stick my parts together which I had to keep opening up. It wasn’t infected it was part of the healing. It wasn’t nice at all and I took morphine, paracetamol and ibuprofen and movicol to keep the stools soft. I regularly sat in the sitz bath and they did give me some polymem but the problem arises where the wounds are and ongoing traffic as you could call it. I also got some domeboro powders from Amazon which is for itching and rashes which you dissolve in a pint of warm water with a cloth and wring and place on your sore bits for about fifteen minutes. I found these to be very soothing as they help with absorption of moisture from wounds. Go without knickers when you can. I bought some softer jersey boxer type knickers from Amazon a size up and harem trousers. (I’m afraid Amazon did very well out of me during this period) pamper yourself with lovely warm baths and rest as you deserve it. IT DOES GET BETTER and keep your team informed about what is happening and ask for help with the best creams. I had a brilliant nurse who acted like your best friend throughout my treatment. Some of us have a few bumps to get over during recovery and on here you can share as it’s reassuring that it’s not only you. 

  • Hi Kate with regards to having sex after four months I would consider a miracle! I was still trying to get the largest dilator inside 12 months later. I was sent to a pelvic physiotherapist who told me the entrance muscles were the problem as they were so tight. You are told to tighten anal muscles to help with possible incontinence and emergency so this was what I was doing but failed to learn how to hold and then let go. It might help if you can be referred to your physiotherapist team but I do think four months is quite early considering what our bodies have gone through and the radiotherapy damage to the skin.

  • Hi Feather, I'm on day 2 of treatment and in my consultation there was a very very quick mention of maybe needing a vignal dilator but there was no mention at all of pain/issues at the front during/after treatment so reading all these comments are making me worried tho I do appreciate that everyone reacts differently.

    I hope your side effects settle quickly. I wish I was at week 6 lol.

    Wishing you all the best for a positive outcome.

  • Hi  , try not to worry too much as you’ve said everyone reacts a little differently & although my reaction to the radiotherapy wasn’t a walk in the park it was more akin to sunburn, my treatment was 5 sessions less than the standard but my skin didn’t break down it was more inflammation, slight swelling & the area that was being targeted was hot & sometimes itchy. The best advice I could give is lather on the creams you’re supplied with at every opportunity, I was told not to use any cream prior to my radiotherapy so I’d take it in my bag & apply it as soon as I was done as I was getting dressed. I was also given dilators in clinic at one of my post treatment check-ups to use when it felt comfortable to do so to help combat any vaginal stenosis that may occur. Wishing you the very best of luck with the rest of your treatment. 

    Nicola 

  • It's hard to not let your mind go 20 steps ahead isn't it? We only told my youngest yesterday and she has been so upset today, that's another side of it , staying strong for your loved ones and how to reassure them when you don't know yourself what the outcome will be. Trying to take each day as is comes. 

    Thank you for the reassurance regarding your journey. 

  • Hi again  , you’re right it is really difficult to keep you mind in check, sometimes impossible!

    Again it’s so difficult for your loved ones, I’ve often said here I think sometimes it’s more difficult for our families etc., than it is for us that have been diagnosed. My daughters were 29 & 16 when I was diagnosed, my eldest has Down Syndrome & lives with her friend in their own home with support, I told her I had to have an operation then some zapping to make sure I was better but never mentioned cancer as I know that she’d have had me dead & buried right there & then! My youngest I told straight away, she was really upset but I just said that I was going to do everything I could to beat it & that the Dr’s had said I had a good chance of being cured, she took her first GCSE exam on my first day of treatment. The guilt I felt telling my close family was awful, like I was burdening them with this awful disease, I felt especially bad telling my youngest as we’d lost her dad when she was 7 & I couldn’t imagine how she felt at 16 at the possibility of losing me too. Until you have a diagnosis I don’t think you really understand the ripples that spread out from that news & the impact they have & how difficult they can be to cope with as well as dealing with the main event so to speak! 

    Please know we’re here to support you however we can, we completely understand the physical & emotional challenges this diagnosis brings so please don’t be afraid to lean on us if you need to. I found I could often be more honest with how I was feeling/coping here than I could with my nearest & dearest. 

    Nicola